A while back I mentioned that I had been diagnosed with Impaired Glucose Tolerance (IGT), which is basically pre-diabetes. The main blood test for diabetes has the not so catchy name of HbA1c, and basically measures the long-term (3 month) blood glucose level. This is in comparison to the finger-prick blood glucose level (BM) that is like a snap shot of what's going on at the precise moment that the test is done. There are various different levels of HbA1c that classify whether or not someone is non-diabetic, pre-diabetic, or has diabetes.
When I was first diagnosed with IGT my HbA1c was at the lower end of the spectrum for pre-diabetes, but it rose within three months to the upper end. During this time I was advised by my GP to check my BM at various times, but particularly when I felt unwell with my blood sugars. By doing this I've quickly learnt how I feel when my BM is high, or at least high for me.
When I was in hospital in July/August there were a number of times when I felt my blood sugars were going high, and when they checked them they were indeed high. At times they were the highest I've ever known them to be, and some of the staff (and myself) became concerned that perhaps I had crossed that threshold from pre-diabetes to diabetic. A few of the other staff thought that perhaps my BMs were going high in response to being ill, and that things would settle again once I got home. There seemed to be some confusion and some argument about what was the best way forward, with some wanting the diabetic team to get involved, whilst others didn't want to do anything. To be honest, I felt very stuck in the middle without much of a say of what was to happen. In the end the Diabetes Specialist Nurses (DSNs) were asked to come and see me, but for one reason or another they never actually materialised, and upon discharge one of the doctors said, 'You have a good GP. Hopefully he'll be able to tie up these loose ends.' It wasn't exactly ideal, but by then it was the only option I had, and the doctor was right - my GP is good.
I did as the doctor suggest and went to see my GP who suggested getting another HbA1c done. Sure enough, when the results came back it showed that I am now diabetic. I was expecting it, but for some reason it was still a lot to take in. I had thought that it might be a relief finally to know for sure, but it wasn't. However, I did think that now I had the diagnosis of diabetes then some action might be taken, that I might have access to helpful services that I couldn't use when I 'just' had IGT. It's true that I have seen the practice nurse with a special interest in diabetes at the GP surgery, and she has referred me to the podiatrist and specialist optician, and that I will be going on a DESMOND course (an education course for those recently diagnosed with diabetes). However, the earliest DESMOND course there are spaces for, and on which I'm booked, isn't until the middle of November, I won't get an appointment with the specialist optician until April, I haven't heard anything about the podiatrist, and although the GP practice nurse is lovely, she confessed that she doesn't know much about steroid-induced diabetes. Oh yes, that's the thing, the general consensus is that this isn't 'straight-forward' Type 2 diabetes, but steroid-induced diabetes. This isn't surprising given that I've been on long-term high-dose steroids for sixteen years ... in fact, it's more surprising that I haven't developed diabetes before now.
I hate steroids. I can't live without them, but they are wrecking my body. I've piled on the weight since I started on prednisolone; I've had cataracts in both eyes; it's reducing my bone density and making my vertebrae crumble; it's most likely contributed to the depression that I've suffered for years; it's probably to blame for the peptic ulcers I've had; it's reduced my immunity so I pick up infections easily; it may well contribute to the terrible water retention that I get; and many other minor side-effects that I have from it. The trouble is that if I don't take the steroids I can't breathe. Even trying to reduce them a little causes my lungs to start giving up, and I invariably end up really poorly, so I have no choice but to take the meds and take the side-effects too.
There are one or two medications, generally immunosuppressants, that can be taken to help reduce steroid doses - steroid sparing agents. One such medication is methotrexate, which in large doses is used in chemotherapy, but in smaller doses is sometimes used in rheumatoid arthritis or severe psoriasis. In a very few instances, in those dependant on steroids, it can be used in those with severe asthma. I have been on methotrexate before, several years ago, but after about a year and only getting my prednisolone down to 30mg, my consultant didn't think the risks were out-weighing the limited benefits. Like prednisolone, and most medications, methotrexate has some hard-core potential side-effects, such as pneumonitis/lung fibrosis and liver damage.
Given my recent diabetes diagnosis, my asthma consultant has been keen for me to start methotrexate again. This is a big turn around from the stance he took last time when he didn't really want me to start methotrexate in the first place, but was eventually willing to try. This time we discussed the options, and I soon came to realise that I don't actually have any option but to give it a go. There is no other way to try to reduce the prednisolone, and seeing as the prednisolone is almost definitely making the diabetes worse, I have to try the methotrexate.
I took the first dose of methotrexate just over two weeks ago (it's a once a week medication), and then, because of the potential it has to damage the liver and cause other problems, I had to have bloods done just over a week later. Nausea is a common side-effect of methotrexate, particularly at the beginning of treatment, and indeed I did feel very sick. I passed it off at first as something I'd just have to put up with, but then I started vomiting and couldn't keep any of my other meds down, so I ended up having to see my GP. She was concerned about the potential for liver damage, one of the symptoms of which is nausea and vomiting, so she advised that I didn't take the next dose of methotrexate until we got my blood test results back. She phoned me a few days later when she got the results, by which time I'd a couple of days of feeling a bit better because I'd missed the next dose of methotrexate. The upshot of the call was that the results show my liver isn't in great shape. It's not awful, but some of my liver results were out of normal range, so then my GP didn't want me to take the next dose of the meds until I'd spoken to my consultant. So many phone calls later trying to get through to my asthma consultant, I eventually got to speak to him and explain all. He said that he understood my GP's concern, and yes, my liver results weren't great, but given how much prednisolone is wrecking my body, methotrexate is my only chance to try to get the dose down. I was to take the next dose of methotrexate and have my bloods done again in a week, so I did as instructed and I have to go for my next lot of blood tests in the morning. I'll be taking the third dose of methotrexate before I go. Each time I take the meds it feels like I'm putting something really dangerous into my body - something that's going to damage me further. I know it's my only option. I know that a lot of people take methotrexate without problems. It's still not easy taking the meds, even if they are the only thing that might help with the diabetes at the moment.
The saying 'stuck between a rock and a hard place' feels very appropriate with all of this. Maybe especially so while I'm still on the high-dose prednisolone and we're titrating the methotrexate dose upwards, so I have the potential side-effects of both medications concurrently. I have to say, these aren't things that I ever thought I'd be having to consider or deal with just because of asthma. You never really imagine that one disease can lead directly to another simply because of the medication you have to take, and that those medications can have such a damaging effect on the body as well as saving your life. So confusing. So complicated.